Texas, 2008

Wildfire in Texas, March 31, 2008

March 31, 2008 · NWS AMA · 1 event in 1 county or zone

A large wildfire began three miles west northwest of Kelton Texas about 1500 CST and burned approximately twelve hundred and fifty acres. Four homes saved however two other structures were lost.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began three miles west northwest of Kelton Texas about 1500 CST and burned approximately twelve hundred and fifty acres. Four homes saved however two other structures were lost. A sixty-four year old Stinnett Texas man...a dozer operator from a private company helping to fight the wildfire...was killed when the wildfire overcame the dozer. Two Wheeler firefighters were trapped in the fire when their truck stalled and was overrun by the fire...however no injuries were reported. A catalytic converter on a vehicle was determined to be the cause of the wildfire...and the vehicle was destroyed by the fire. The occupants of the vehicle escaped uninjured. Thirteen fire departments...including the Texas Forest Service...were involved in the response efforts...and the wildfire was contained around 2145 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 2:40 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 31, 2:40 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
340 PM CDT MON MAR 31 2008

.DISCUSSION...
STRONG SURFACE LOW OVER MO IS FORECAST TO LIFT NEWD INTO THE GREAT
LAKES REGION TONIGHT AS ITS PARENT MID/UPPER TROUGH PUSHES INTO
THE UPPER MS VALLEY. THIS IN TURN WILL CONTINUE TO PUSH A COLD FRONT
THROUGH THE PANHANDLES TONIGHT. AHEAD OF THIS FRONT...WINDS HAVE
STRENGTHENED WITH SOME PLACES SEEING GUSTS UP TO NEAR 50 MPH. EXPECT
WINDS TO DIMINISH SOME TONIGHT AS UPSTREAM OBS INDICATE WINDS AROUND
10-20 MPH BEHIND THIS FRONT. WITH DIMINISHING WINDS AND SOME/FEW
CI...EXPECT LOWS MAINLY IN THE 30S TONIGHT.

HIGH PRESSURE BUILDS INTO THE CENTRAL PLAINS ON TUE...BRINGING
COOLER TEMPS IN THE WAKE OF THE COLD FRONT. EASTERLY UPSLOPE FLOW
WILL DEVELOP DURING THE DAY WHICH WILL TAP INTO THE RICHER GULF
MOISTURE TUE NIGHT. WITH INCREASING LLVL MOISTURE...LOW CLOUDS LOOK
TO ONCE AGAIN DEVELOP LATE TUE/EARLY WED MORNING. AN UPPER TROUGH IS
EXPECTED TO MOVE INTO THE INTER-MOUNTAIN WEST TUE NIGHT. ISENTROPIC
ASCENT INCREASES AHEAD OF THIS TROUGH AND COMBINED WITH MODEST
WAA...THIS CAN SET THE STAGE FOR THUNDERSTORM DEVELOPMENT WED. SOME
UNCERTAINTY EXISTS THOUGH IN TERMS OF THUNDERSTORM COVERAGE AND
INTENSITY AS IT DEPENDS ON HOW QUICKLY THE LOW CLOUDS GET SCOURED
OUT. IF THE CWA CLEARS OUT FAIRLY QUICKLY TO GET IN ON MAX
HEATING/DESTABILIZATION THEN MODERATE INSTABILITY ALOFT AND
STRENGTHENING LLVL JET CAN BE ENOUGH TO GENERATE THUNDERSTORMS.
DECIDED TO LEAVE POPS AS IS IN THIS FCST PACKAGE WITH THE GREATEST
CHANCES ALONG THE EASTERN PERIPHERY OF THE CWA.

GFS AND ECMWF CONTINUE TO DIFFER ON THE TIMING OF THE UPPER TROUGH...
WITH THE GFS HAVING THE QUICKER SOLUTION. A SFC LEE TROUGH IS
FORECAST TO PUSH THROUGH THE PANHANDLES THU AND DRAG A COLD FRONT
THROUGH THE AREA. SOME LINGERING PRECIP LOOKS POSSIBLE ACROSS THE
FAR NERN PORTION OF THE PANHANDLES BEFORE SUBSIDENCE BEHIND THE
DEPARTING UPPER TROUGH LEADS TO CLEARING CONDITIONS. HIGH PRESSURE
BUILDS IN ONCE AGAIN FRI...WITH COOLER TEMPS RETURNING TO THE AREA.

MEDIUM RANGE MODELS INDICATE DIFFERING SOLUTIONS FOR THE UPCOMING
WEEKEND AS THE GFS INDICATES A STRONG POLAR VORTEX LOW SLIDING INTO
SOUTHEAST CANADA WHICH WOULD CARVE OUT A TROUGH OVER THE ERN US WITH
NORTHWEST FLOW ALOFT. THE ECMWF...ON THE OTHER HAND...INDICATES A
MORE ZONAL UPPER AIR PATTERN TAKING SHAPE. WHILE SEVERAL VORT MAXES
CAN MOVE THROUGH THIS FLOW...A DRY WX PATTERN STILL LOOKS LIKE A
SAFE BET AS ABUNDANT LLVL MOISTURE LOOKS HARD TO COME BY.

CLK

&&

.FIRE WEATHER...
A DRY LINE HAS PUSHED EWD ACROSS THE PANHANDLES THIS AFTERNOON...WITH
BONE DRY AIR OVER THE PANHANDLES. IN ADDITION GUSTY SW WINDS HAVE
RESULTED IN AREAS REACHING RED FLAG CRITERIA TODAY. SINCE WINDS WILL
REMAIN GUSTY INTO THE EVENING WITHOUT MUCH RECOVERY IN RH
VALUES...WILL KEEP THE RED FLAG WARNING GOING. BEYOND TODAY...COOLER
AIR WITH SOME RECOVERY IN RH/S WILL KEEP FIRE WX CONDITIONS AT BAY
FOR THE NEXT COUPLE OF DAYS.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                34  58  34  65  49 /   0   0   5  10  20
BEAVER OK                  31  58  35  55  40 /   0   0   5  10  20
BOISE CITY OK              31  53  31  64  36 /   0   0   0   5  10
BORGER TX                  38  57  38  65  46 /   0   0   5  10  20
BOYS RANCH TX              36  60  35  73  46 /   0   0   5  10  10
CANYON TX                  34  59  34  66  51 /   0   0   5  10  20
CLARENDON TX               38  59  37  59  49 /   0   0  10  20  20
DALHART TX                 34  57  32  68  39 /   0   0   0   5  10
GUYMON OK                  35  55  35  62  39 /   0   0   0  10  20
HEREFORD TX                35  59  34  68  49 /   0   0   5  10  10
LIPSCOMB TX                36  59  37  56  46 /   0   0   5  10  30
PAMPA TX                   36  56  38  58  46 /   0   0   5  10  20
SHAMROCK TX                40  61  39  57  51 /   0   0  10  20  30
WELLINGTON TX              40  61  40  58  51 /   0   0  10  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

11/05
Hazardous weather outlook, Mar 31, 12:00 PM CST, 3 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON MAR 31 2008

OKZ001>003-TXZ001>020-011100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF ABOVE NORMAL TEMPERATURES...WEST WINDS OF
20 TO 30 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITIES OF
10 TO 15 PERCENT WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS ACROSS
TEXAS AND WESTERN OKLAHOMA PANHANDLES TODAY. AS A RESULT...A
RED FLAG WARNING REMAINS IN EFFECT FROM NOON UNTIL 9 PM THIS EVENING.

CAUTION IS ADVISED ON AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CENTRAL AND
EASTERN SECTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES LATE WEDNESDAY
THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
WITH HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wheeler

When
March 31, 3:00 PM CST to 9:45 PM CST
Where
Wheeler forecast zone
Deaths
1 direct, 0 indirect
Property damage
$11,000
Reported by
Fire Department/Rescue
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Wildfire, Wheeler2008-03-3164MaleHeavy Equipment/ConstructionDirect

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88127.